West Virginia, 2008Hail and Damaging Winds in West Virginia, May 31, 2008
May 31, 2008 · NWS RLX · 7 events in 4 counties and zones
Several short lines of showers and thunderstorms moved across northern and central portions of West Virginia on the last day of the month. The atmosphere was unstable with a relatively quick wind flow of 40 to 50 knots in the mid levels of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several short lines of showers and thunderstorms moved across northern and central portions of West Virginia on the last day of the month. The atmosphere was unstable with a relatively quick wind flow of 40 to 50 knots in the mid levels of the atmosphere. A few of the stronger cells produced mostly minor wind damage.
Portions of Doddridge, Harrison, Taylor, and Barbour Counties received some training of cells. Rainfall amounts peaked in the 1 to 1.5 inch range during the daylight hours. This water did not cause any major problems. However, these rains, in conjunction with the wet month of May, helped set up the area for serious flooding in early June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 31, 5:56 AM EST, 3 hours 24 minutes earlier.
Area forecast discussion, May 31, 5:56 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
656 AM EDT SAT MAY 31 2008
.SYNOPSIS...
COLD FRONT MOVES THROUGH LATE THIS AFTERNOON AND EARLY THIS EVENING.
DRIER AIR GRADUALLY FILTERS SOUTH ON SUNDAY...TO TAKE CONTROL FOR
MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
FRONT EDGE OF WEAKENING MCS MOVING ACROSS SOUTHEAST OHIO COUNTIES AT
THIS TIME. NO SEVERE REPORTS AT THIS TIME. STRONGEST H850 FLOW
ACROSS NORTHERN COUNTIES AT THIS TIME...WITH MCV-TYPE CIRCULATION
EVIDENT ON RADAR NEAR CMH. NEW TORNADO WATCH ISSUED IN THIS
REGION...SOME CONCERN ABOUT MIDLEVEL CIRCULATIONS MAINTAINING LONG
ENOUGH FOR ISOLATED TORNADIC DEVELOPMENT.
INITIAL BATCH OF PRECIPITATION MOVES THROUGH THIS MORNING...EXITING
THE MOUNTAINS BY MIDDAY. SUSPECT THAT BOUNDARY MAY BE LEFT BEHIND
ALONG THE SOUTHERN EDGE OF THE MORNING ACTIVITY...WHICH MAY THEN
INTERACT WITH ADVANCING FRONTAL BOUNDARY. HAVE THUS FOCUSED HIGHER
POPS AGAIN IN THE NORTHERN COUNTIES LATER TODAY. DEVELOPMENT THIS
AFTERNOON WILL BE DEPENDENT ON AMOUNT OF HEATING THAT CAN
OCCUR...BUT SEVERE STORMS ARE STILL A POSSIBILITY AS WIND FIELD
REMAINS SUFFICIENTLY STRONG.
FRONT WILL SAG THROUGH REGION BY THE EVENING...TAKING MOST OF THE
SUPPORT FOR PRECIP WITH IT. HAVE POPS EXITING NORTH TO SOUTH...WITH
ONLY SLIGHT CHANCE IN THE SOUTH BY 00Z.
WENT ON COOL SIDE OF MOS TEMPS TODAY WITH CLOUDS/RAIN...AND TOWARDS
THE MAV TONIGHT.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
TIME SPLIT ON THIS GRAVEYARD SHIFT BETWEEN RADAR AND THESE PERIODS.
STILL CONCERNED WITH UPPER AIR DISTURBANCES SUNDAY AFTERNOON IN THE
BOARD UPPER TROF WITH LINGERING MOISTURE. PRECIPITABLE WATER NOT
LIKE SATURDAY...BUT STILL AROUND AN INCH. THINKING A FEW SHOWERS OR
THUNDERSTORMS COULD REFORM BY MIDDAY SUNDAY AND LINGER FOR SOUTHERN
COUNTIES INTO SUNDAY EVENING.
DRY WEATHER STILL LOOKS TO BE A GOOD FORECAST FOR MONDAY AND MONDAY
NIGHT. TRIED TO INCREASE POPS SOME 10 TO 20 PERCENT FOR WARM
FRONTAL ACTION ON TUESDAY INTO TUESDAY EVENING.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
12Z GFS AND 00Z ECMWF DIFFER ON TIMING PAC ENERGY TRAVERSING ACROSS
CONUS MIDWEEK. GFS BRINGS LOW PRESSURE ACROSS CWA ABOUT 24HRS
QUICKER THAN ECMWF. CONSIDERING GFS HAS BEEN INCONSISTENT HANDLING
PAC ENERGY PAST FEW DAYS...WENT WITH ECMWF...WHICH HPC PREFERRED.
THIS WOULD BRING A WARM FRONT THROUGH ON TUESDAY. GENERALLY FOLLOWED
HPC FOR PLACEMENT OF POPS TUES-THURS...WITH CHC POPS EACH
DAY...OWING TO UNCERTAINTY IN TIMING. ECMWF BUILDS IMPRESSIVE H5
RIDGE OVER AREA DAY 6-7...WITH H5 HEIGHTS OF 591DM.
HPC TEMPS LOOKED GOOD...EXCEPT BUMPED UP MAXT A FEW DEGREES DAY 6-7
WITH STRONG UPPER RIDGE OVER AREA.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
12Z SATURDAY THRU 12Z SUNDAY...
SHOWERS AND STORMS A BIT LESS NUMEROUS THAN THOUGHT...AS UPPER AIR
SUPPORT STARTS TO PULL OFF TO THE NORTHEAST. VFR CONDITIONS ARE
FORECAST FOR THE MAJORITY OF THE DAY TODAY. SPOTTY MVFR CONDITIONS
IN NORTHERN WEST VIRGINIA THIS MORNING...PKB/CKB...AS SCATTERED
SHRA/TSRA MOVE ACROSS. W/SW BREEZES WILL CONTINUE TO GUST TO 25
KNOTS AT TIMES. STILL THINK WE WILL SEE SOME REDEVELOPMENT THIS
AFTERNOON AHEAD OF FRONTAL BOUNDARY WITH SOME HEATING DURING THE
DAY. DID NOT INCLUDE MUCH RESTRICTION TO CIG/VIS AT THIS POINT DUE
TO UNCERTAINTY BUT KEPT CB MENTION IN TO HEIGHTEN AWARENESS. FRONT
SINKS THROUGH AREA BY MIDNIGHT...WITH VFR CEILINGS LINGERING BEHIND.
AVIATION OUTLOOK /AFTER 12Z SUNDAY/...NO SIGNIFICANT WEATHER
EXPECTED..
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...KTB/CL
NEAR TERM...CL
SHORT TERM...KTB
LONG TERM...30
AVIATION...CL
Hazardous weather outlook, May 31, 6:47 AM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
747 AM EDT SAT MAY 31 2008
OHZ066-067-076-WVZ010-011-011200-
PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-
747 AM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>009-013>020-024>040-
046-047-011200-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-
WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
747 AM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Thunderstorm Wind, Pleasants
- When
- May 31, 9:20 AM EST
- Where
- Pleasants County, 1.08 mi ENE of Lobell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.374, -81.160
Trees were down around the intersection of Route 16 and Broad Run Road.
Thunderstorm Wind, Tyler
- When
- May 31, 9:42 AM EST
- Where
- Tyler County, Centerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.430, -80.830
Thunderstorm Wind, Harrison
- When
- May 31, 10:40 AM EST
- Where
- Harrison County, Mc Whorter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.120, -80.380
Power lines were knocked down by fallen trees or large branches.
Thunderstorm Wind, Wood
- When
- May 31, 4:00 PM EST
- Where
- Wood County, 0.16 mi SE of Washington to 0.59 mi SE of Parkersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.268, -81.668
Several trees fell onto power lines. A tent collapsed near the Washington Dupont Plant.
Thunderstorm Wind, Harrison
- When
- May 31, 5:43 PM EST
- Where
- Harrison County, Shinnston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.400, -80.300
Several trees were blown down. Some trees fell onto power lines.
Hail, Harrison
- When
- May 31, 5:47 PM EST
- Where
- Harrison County, Shinnston
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.400, -80.300
Hail, Harrison
- When
- May 31, 5:52 PM EST
- Where
- Harrison County, Shinnston
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.400, -80.300
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96982, 96983, 96984, 96985, 96986, 96987, 96988.